Going On To Birth Control? What To Expect From Month 1

Starting Birth Control? What To Expect From Month 1

Birth Control Month 1

So, you’ve just started birth control. Birth control opens up a world of possibilities and now you’re at the helm. A little scared? That’s totally okay–you’re heading into a new chapter of your life and it’s unknown territory. What should you expect your first week? Worry no more, we’ve got you covered. 

You may have some unwanted side effects.

To get through the first week, you’re going to have to withstand some nasty side effects. Hormonal birth control pills come with a few hitches: from a few little annoyances to very serious potential side effects like blood clots and ovarian cancer, the pill can be downright ugly. But don’t let the side effects scare you. Most side effects abate after 3 months, and until then, you may have to grin and bear some of the more pesky ones. The most common side effects when starting the pill? Nausea and headaches.

Nausea. Nausea is one of the most common symptoms of birth control, so if you’re feeling sick, it’s completely normal. You know how pregnant woman often throw up in the early days of pregnancy? It’s because of fluctuating hormones, and that’s exactly what’s happening as you go on the pill. When starting the pill, you’re adding sex hormones into your bloodstream, and your estrogen and progesterone levels go out of whack. One way to take care of the nausea? Take your pill after a meal or before bedtime, that way the seasick feelings will subside by the morning, leaving you to go about your day tummy trouble free. If your nausea is unbearable, call your doctor, something else could be up.

Headaches. Headaches are another common side effect. Though the pill can help existing migraines by preventing drops in estrogen during your period, they may actually cause them for others. Again, when you start the pill, your hormone levels get completely off and they will be for a while. Your headaches should even out after 3 months on the pill as your body acclimates to the new rush of hormones.

Your body may change.

And, unfortunately it may be getting a little bigger. Here are a few reasons why:

Breast tenderness. Your breasts may become sore when first starting the pill and this is completely normal. They may also swell in size. While this can be extra exciting to some, it’s downright unwelcomed by others. Changes in your boobs occur because of the levels of estrogen in your bloodstream. Changes in size can also occur due to bloating, another side effect of birth control. You retain water while on the pill, and a lot of that water will hold in your breasts and hips. So, if you notice your boobs are a little larger and a little sore, simply hit the mall and get a new bra.

Bloating. You’ve probably experienced bloating while PMSing in the past, and birth control bloat is no different. Your levels of estrogen and progesterone are going up and down and those fluctuations can cause water retention. Like we said earlier, the water retained usually holds in your breasts and hips. If you want to unbutton your jeans and adjust your bra, we don’t blame you.

Weight gain. Unfortunately, weight gain can be a side effect of oral contraceptives. Most women see the scale number rise due to bloating, but the number will go down once the bloat goes away. (And it will go away.) You could also be experiencing increased appetite. Estrogen can actually curb hunger, but because estrogen levels drop, you can be left feeling hungrier and less satisfied. Progesterone can also stimulate appetite. Craving chocolate during PMS? Cravings are actually caused by a spike in progesterone levels in the two weeksbefore ovulation. Our suggestion? Wait for the bloat to subside and stay away from the ice cream.

You’ll feel emotional.

Mood swings are extremely common in the beginning of your birth control journey. Of course, this is all due to fluctuating hormones. One minute you may be having a laugh with your bestie, but the next minute you may find her so extremely irritating. The pill can make you both anxious and depressed. Estrogen in high levels can elevate your mood, but in low levels, can make you pretty down. Estrogen plays a role in serotonin production (the “happy” neurotransmitter), and when your estrogen levels take a dive, you produce less serotonin, which can lead to feelings of depression. Recent research shows that there is a connection between birth control and symptoms of depression.

You won’t want to have sex.

So, you started the pill in order to unleash your sexual freedom, but when you start birth control pills, sex can be the furthest thing from your mind. Lowered libido caused by the pill is a real thing. When women take birth control, the added estrogen increases the amount of sex hormone-binding globulin, or SHBG. SHBG binds testosterone, reducing its circulation in the body. Testosterone is a key player in sex drive, and without it, sex can seem super unappealing. Also, your vagina may get dry, making the sex you do have actually hurt. Thankfully, both these side effects subside after a few months on the pill. Fewf.

You may bleed.

Don’t freak out just yet! Breakthrough bleeding can be normal when on the pill, especially during the first couple of months. If you find a little blood in your undies when you start on the pill, relax, it’s probably nothing to worry about. Your uterus is just getting acclimated to the new hormones, and in the process, some of your uterine lining might shed due to the changes in estrogen levels. Bad news is there isn’t much you can do about it, so think about investing in some panty liners or dark underwear. Also, don’t be nervous if your period is a little irregular down the line. Your body, again, is adjusting to new hormone levels. Everything should even out after a few months, but if your bleeding is prolonged or excessive, call your doctor.

You’re not quite protected from pregnancy yet.

This is an important one. Though birth control is 99 percent effective at preventing pregnancy, it is NOT effective during the first couple of weeks of starting it. Yep, you can still get pregnant even after you’ve started taking the pill. There’s a chance that there could be an egg in there just waiting to be fertilized. What can you do while you’re waiting for the pill to kick in? Use condoms.

Starting birth control can be an empowering yet scary thing. There are quite a few side effects you may need to jump through, but trust that after a few months, you’ll start feeling like you again. Top Up Tonic can help you get there by replenishing your body with all of the nutrients that the the birth control pill is known to strip away - putting that pep back in your step. Want to learn more? Head here to discover more about Top Up Tonic.

 

Leave a comment

Name .
.
Message .

Please note, comments must be approved before they are published